Antidepressant Toxicity in Dogs

Annelise Myers, VMD
Published: September 29, 2022
Antidepressant Toxicity in Dogs

Antidepressant medications are widely prescribed in both human medicine and veterinary medicine for various behavioral and psychiatric disorders. 

While antidepressants are most commonly known to treat depression in humans, they are also utilized in the treatment of various other human and veterinary conditions:

  • Behavioral conditions in dogs, such as separation anxiety, aggression, and urine marking (in cats)

  • Neurodegenerative conditions, such as Parkinson’s disease (in humans) and canine cognitive dysfunction (in dogs).

At certain ingested oral concentrations, antidepressants can be toxic to dogs, causing symptoms that range from mild to life-threatening.

Why Antidepressant Medications Can Be Toxic to Dogs

Antidepressants affect chemical messengers, called neurotransmitters, in the brain. Neurotransmitters send signals between nerve cells to facilitate a complex cascade of neurologic instructions and can have either excitatory or inhibitory effects on the body.

Antidepressants, when given at correct doses, can be beneficial in both human and veterinary medicine. If, however, a dog consumes toxic levels of antidepressants, neurotransmitters may build up in the brain resulting in excessive excitatory effects, exaggerated cell responses, and a cascade of effects that cause outward clinical signs such as seizures or heart rhythm changes.

The clinical signs of antidepressant toxicity in dogs depend on the amount ingested, the category of the antidepressant, the weight of the dog, and other factors, such as any other medications your dog currently takes and how quickly veterinary treatment is provided.

Types of Antidepressant Medications Toxic to Dogs

Antidepressants typically can be classified into one of several categories:

  • Selective serotonin/norepinephrine reuptake inhibitors (SSRIs or SNRIs)

  • Tricyclic antidepressants (TCAs)

  • monoamine oxidase inhibitors (MAOIs)

Common antidepressant brand names (followed by their generic name) include:

  • SSRIs/SNRIs: Prozac (fluoxetine), Celexa (citalopram), Paxil (paroxetine), Zoloft (sertraline), Cymbalta (duloxetine), Effexor (venlafaxine)

  • TCAs: Elavil (amitriptyline), Anafranil (clomipramine), Clomicalm (for dogs)

  • MAOIs: Marplan (isocarboxazid), Nardil (phenelzine), Emsam (selegiline)

Some of these medications (most commonly MAOIs) may also be used in various neurologic medical conditions not prescribed for their antidepressant effects, but rather for various neurologic medical conditions, such as Parkinson’s disease in humans and canine cognitive dysfunction in dogs.

Clinical Signs of Antidepressant Medication Toxicity in Dogs

In many cases of canine toxic ingestions, one of the early signs of antidepressant toxicity is gastrointestinal upset, such as vomiting, diarrhea, or hypersalivation (a sign of nausea).

Escalated antidepressant toxicity can also cause neurologic and cardiac signs, such as:

  • Change in mental status such as sedation, hyperactivity, agitation, or restlessness

  • Involuntary muscle activity such as tremors and seizures

  • Cardiac arrhythmias, elevated body temperature, and death

If you have a dog and antidepressant medications in your home, always be on the lookout for clinical signs of toxicity or evidence of accidental ingestion—for example, a chewed pill bottle, a destroyed kitchen trash bin, or if someone in your home accidentally spilled a medication on the counter or floor.

What to Do If Your Dog Ingests Antidepressant Medication

If you think your dog may have ingested antidepressant medication (especially a TCA antidepressant) and is showing any neurologic signs such as hyperactivity or seizures, or if you are simply not sure, take your dog immediately to a local emergency veterinarian.

If your dog is showing mild signs such as gastrointestinal upset, call a local emergency veterinarian or a pet poison center such as the Pet Poison Helpline at 855-764-7661 to obtain further instructions. Wait for recommendations from a veterinarian before inducing vomiting.

Have the following information ready when you call:

  • Approximate weight of your dog

  • Name of medication

  • Approximately how much medication your dog may have consumed, such as the number of pills

  • The milligram amount per pill

During your call, get ready to transport your dog by getting their leash and vet medical records, if handy.

If you are advised to take your dog to a veterinarian, do not delay. While it is helpful to bring your dog’s veterinary medical records, it is not essential. It is more important to get care for your dog in a timely manner.

Treatment Options for Antidepressant Toxicity in Dogs

The emergency veterinarian or pet poison control may recommend at-home monitoring or a next-day follow-up exam. But if you are advised to transport your dog to an emergency veterinarian, expect your dog to be taken for a triage exam while you fill out paperwork.

After a triage exam, a veterinarian or staff member may follow up with you on recommended diagnostics and treatments. Diagnostic recommendations may include bloodwork, a urinalysis, or an EKG to look for heart arrhythmias. Treatment recommendations may vary widely, depending on your dog’s physical exam and the type and amount of medication ingested.

Treatment for antidepressant toxicity usually consists of two important steps:

1. Reducing the body’s exposure to the toxin, such as by inducing vomiting, removing stomach contents, or administering an oral toxin absorber.

2. Aggressive supportive care, such as intravenous (IV) fluids, IV medications, and repeated monitoring of vital signs, blood pressure, EKG, and bloodwork.

Ultimately, treatment and hospitalization requirements depend on your dog’s condition.

Prognosis for Dogs with Antidepressant Toxicity

The prognosis for antidepressant toxicity varies greatly depending on many factors, including the antidepressant category, the dose ingested, and the weight of the dog.

In general, with prompt veterinary supportive care and treatment, SSRI and SNRI toxicities in dogs have a favorable prognosis. TCA antidepressants, however, can cause more life-threatening side effects and may result in a less favorable prognosis in dogs.

If your dog needed to be hospitalized, at discharge they may be prescribed short-term medications, or you may be instructed to have a follow-up exam performed by a veterinarian. At the follow-up appointment, be prepared to discuss with your veterinarian any medications your dog is receiving, how your dog has been doing overall since discharge, and what follow-up testing may be needed in the coming days or weeks.

How to Prevent Antidepressant Toxicity in Dogs

Accidents can happen despite precautions; you’re not alone if your dog manages to ingest medications. You can reduce the risk of antidepressant toxicity by taking a few simple precautions:

  • Pill bottles for human and pet medication can look similar or even be identical. Use separate locations to store human medication bottles and pet medication bottles.

  • The trash bin is a treasure trove of dog temptations. Do not dispose of medications directly into the trash, where your dog may go on a hunt for tasty food.  Keep trash bin lids secure.

  • To prevent accidental double-dosing, have just one family member responsible for giving your dog their medication.

Featured Image: iStock.com/Sladic


Help us make PetMD better

Was this article helpful?